Respiratory Disorders Expert Forum
NSIP and other conditions.
About This Forum:

This forum is for questions and support regarding lung and respiratory issues. such as: Allergies, Asthma, Bronchitis, Colds - Flu, Chronic Cough, COPD, Cystic Fibrosis, Emphysema, Fibrosis, Lung Abscess, Nasal Polyps, Pleurisy, Pneumonia, Sarcoidosis, Sinusitis, Tuberculosis.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

NSIP and other conditions.

I am 46 yr old female, diagnosed with R.A. about 7 yrs ago.  For the last three yrs have had more lung problems. Asthma started years before the RA. So now the diagnoses is NSIP, Asthma, and Bronchiectases. Drs believe the Arava that I was on for three years may have caused some of the lung damage. Currently taking Imuran (150mg) and prednisone ( 10 mg). When I increase the prednisone to (30-40) it is easier to breath. But now the Dr is saying I need oxygen because my levels drop in low 70's with walking or exercising and have shortness of breath. Even mild activities such as showering and dressing causes me to have a hard and dry cough. I have had lung biopsy, tests which they go in with scope, ct scans and monthly pulmonary tests. Is this the end of the line for medications to help? Is oxygen dependancy my only option?
242587_tn?1355427710
This may or may not be the end of the line for medications to help.  While it is possible that the interstitial lung disease is an adverse side effect secondary to Arava, it might just easily be a variant of Rheumatoid Lung.  It could be helpful, in terms of therapy, to determine what per cent of your lung disease could be attributable to each of these processes.  I am not an expert on the treatment of drug induced (Arava) lung disease or rheumatoid associated lung disease.  For this reason I can make no recommendation regarding further effective drug prescription but instead recommend that you seek consultation with both a rheumatologist and an interstitial lung disease specialist, working together, to provide a second opinion.  (See below)

The need for supplemental oxygen and the circumstances in which that need is expressed should be based upon measurement of your blood oxygen saturation while at rest, while asleep and with exertion.  The report you cite, of a fall of oxygen saturation into the low 70’s with walking or exercise would definitely be an indication for your use of oxygen with those activities, regardless of the lung disease responsible for the low blood levels.  I urge you to not consider a dependence on supplemental oxygen to be a last-ditch measure or a harbinger of more rapid lung function worsening.  Many persons live comfortably with the use of supplemental oxygen for years.  Your longevity will be determined on the basis of rapidity of progression of the lung disease that, in turn, might be slowed by modification of your therapeutic regimen.

I recommend that you and your doctors consider seeking a 2nd opinion at a specialty hospital that offers care for R.A. and interstitial lung disease, of which there are more than a few.  One such is the hospital with which I am affiliated is, National Jewish Health in Denver, Colorado.  Others would include the Mayo Clinic, the Cleveland Clinic, the University of California in San Francisco and the Johns Hopkins Hospitals in Baltimore.  Your doctor might want to contact Dr. Brown or Dr. Meehan at National Jewish Health to ascertain if one of them might be able to recommend another such specialty center in your area.

Good luck
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Asthma Tracker
Asthma Tracker
Start Tracking Now
Blank
Allergy Tracker
Allergy Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank